How to best fight dark spots

BALTIMORE - After a severe acne breakout, Fermande Saintilis started noticing unsightly brown

spots appearing on her face. Concerned, she headed to her dermatologist. 

Her spots, also known as hyper pigmentation, were caused by an over production of melanin in the skin.

"You can have a brown spot after a pimple, you can have Melasma, which are the brown patches on the face that women get with pregnancy," said Dr. Heather Woolery-Lloyd, MD., creator of Specific Beauty. " That's very, very common. And then you can get brown spots from years of sun abuse."

It turns out Fernande isn't the only one stressing over unsightly blotches.

Studies now show hyper pigmentation will impact 90 percent of women at some point in their life.

The best known ingredient for zapping these trouble spots, hydroquinone, is also controversial. 

"Although hydroquinone is an effective ingredient, it can be extremely

Irritating in certain patients, especially if you have sensitive skin." Said Woolery-Lloyd

"There are some studies in lab animals where it possibly has shown some carcinogenic effects. So there are a lot of regulatory groups that are trying to ban this ingredient," said Ron Robinson, cosmetic chemist at www.beauty-stat.com.

In 2006, the FDA proposed that hydroquinone products should not be available over-the-counter and recommended additional scientific studies. For now, it's still generally recognized as safe by the government. 

But consumer concern has led to a recent explosion in skin-lightening products. It seems all the major cosmetic lines have a solution.

"There are a lot of wonderful natural ingredients that are extremely effective at fading brown spots. So there's licorice, soy, even Vitamin C can be helpful to fade brown spots," said Woolery-Lloyd.

No matter what you try, everyone agrees you should avoid products coming from overseas that could contain mercury. The FDA recommends you read ingredient lists carefully, avoiding those with terms like "mercury," "mercurous chloride" and "calomel."

If there is no label, or it's not written in English, the product could be very dangerous.

Print this article Back to Top

Comments